Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

March 18, 2021Grant County, Kentucky

NWS Wilmington, OH issued this special weather statement at Mar 18, 2021, 1:23 PM EDT for Grant County, Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 1:23 PM EDT (17:23 UTC)
Expired
Mar 18, 2021, 2:00 PM EDT
In force
37 min
Issued by
NWS Wilmington, OH

County Grant County, KY

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WWUS81 KILN 181723
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
123 PM EDT Thu Mar 18 2021
 
KYZ094-095-181800-
Owen KY-Grant KY-
123 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT AND NORTH
CENTRAL OWEN COUNTIES UNTIL 200 PM EDT...

At 123 PM EDT, radar indicated a strong thunderstorm 7 miles north of
Owenton, moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Dry Ridge, Elliston and Eagle Hill. 

This includes I-75 in Kentucky near mile marker 158.
 
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3866 8483 3877 8473 3877 8471 3867 8459
      3860 8480
TIME...MOT...LOC 1723Z 229DEG 13KT 3864 8480 

$$

Campbell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Mar 18, 9:45 AM EDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 18, 9:45 AM EDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
945 AM EDT Thu Mar 18 2021

.SYNOPSIS...
A low pressure system will move across the area today bringing
with it the potential for some heavy rain and severe weather.
Winds will pick up through the day today and remain gusty
through Friday. High pressure and dry conditions will be present
for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Morning update (946 AM)... Large expansive low continues to
move into the Ohio Valley with morning water vapor imagery
indicating the center to be where the Ohio and Mississippi
Rivers meet. To the east, an impressive dry slot has pushed as
far north as the Ohio River. With the dry slot moving in,
already seeing a decrease in showers/thunderstorms south of the
Ohio River with breaks in the clouds initiating surface heating.
(SEVERE THREAT) While heating will supply higher instability
values the lack of strong forcing may keep thunderstorm coverage
fairly isolated. Speaking specifically to the tornado
threat...Another limiting factor is that the tight surface low
pressure, which resulted in severe weather across parts of SW
Missouri yesterday, is becoming more stretched and elongated
along the Ohio River this morning. As a result, backed
southeasterly low level flow is becoming more southwesterly
across northern Kentucky. Nevertheless, if a strong storm is
able to develop within the warm sector, hail and locally
damaging winds are likely. DCAPE values and steep mid- level
lapse rates both support these threats. The primary issue will
be getting a strong storm to develop given the lack of strong
forcing.

Details regarding the wind advisory: Overall this morning, wind
gusts have been occurring in the 30-35 mph range across the
northwest portions of the advisory with 20-25 mph in the
southeast portion. To the west across Indiana and Illinois, wind
gusts have been increasing with 40-45 mph gusts and isolated
50+. Throughout the morning and into the afternoon,
northeasterly low-level jet will intensify, likely leading to an
increase in wind gusts across the advisory area. One limiting
factor initially will be the saturated inversion north of the
warm front. This should keep the 50-60 knots contained in the low-
level jet locked above the surface. As drying begins during the
late afternoon and evening hours, mixing will become more
efficient leading to wind gusts of 40-50 mph becoming more
frequent with occasional gusts near 55 mph. The time frame for
the highest wind gusts is currently expected between 6pm- 2am.
Will continue to monitor the situation for any adjustments in
the wind advisory location.

While few to no thunderstorms have kept locally heavy rainfall
to a minimum, a general flood threat is still possible given
the widespread moderate rain currently ongoing within a region
of increasing frontogenesis north of I-70 across west-central
Ohio. Will continue to closely monitor the potential for flood
advisory across this area later this afternoon.

Previous discussion (433 AM)...
A surface low will move across the area today. There will be
the potential for severe weather primarily across southeastern
portions of the forecast area closer to the area of low
pressure. Decent low level shear, low level lapse rates, DCAPE,
etc all support the potential for severe weather across southern
and southeastern portions of the region. This threat is
expected to end by evening. Moisture transport vectors indicate
the potential for some heavier rainfall values, primarily near
and just northwest of dayton. Cannot rule out that a flood
advisory or two might be needed.

Winds pick up today into tonight. Expanded the wind advisory in
time and in space.

&&

.SHORT TERM /FRIDAY/...
Precipitation will be exiting the area at the start of the short
term. Although drier air will be working into the area, there is
the potential for some cu during the day on Friday. High
temperatures on Friday are only expected to be in the 40s. Winds
will be gusty through the day, however they are not expected to
be as strong on Thursday into Thursday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
While drier air moving into the region with the center of a
strong surface high pressure from the Great Lakes settling south
through the region overnight, surface winds initially will stay
slightly elevated in the evening at about 10-15 kts and then
diminish as the center of the high sinks ESE. With very dry air
settling in/clear skies and diminishing north winds becoming ENE
toward 12z, expect lows to be below normal in the mid 20s for
Saturday morning.

Lighter east flow on Saturday with plenty of sun, but neutral
advection will keep daytime highs in the mid 50s. As the high
continues to slowly push east, temperatures Saturday nigh not quite
as cold with not as effective radiational cooling, with lows in the
low 30s. Flow becomes more southeast then south on Sunday so the
beginning of southerly flow will bring a warming trend beginning
Sunday with highs in the lower 60s, increasing to mid to upper 60s
with the region ahead of an approaching cold front on Tuesday.
Timing still somewhat uncertain here with ensembles differing, with
GEFS slightly faster than ECMWF ensemble solution a little slower,
not bringing in precipitation well into the region until closer to
00z Wednesday, which will see the approach of a broad trough and
ample SW flow to bring persistent chances of precipitation for
midweek. The ECMWF ensembles having a slightly more amplified ridge
over the SE/Gulf region, which could mean an active period mid-late
week.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
Rain showers will be present at the start of the TAF period,
with a mix of LIFR, IFR, and MVFR cigs. Rain showers will
continue for a large portion of the TAF period. Closer to the
area of low pressure, there will be the potential for some
thunderstorm activity during the day across the southern TAF
sites. Winds will pickup through the day with the strongest wind
gusts this evening into tonight. Precipitation will start to
taper off at the end of the TAF period.

OUTLOOK...Wind gusts over 30 knots possible into Friday
morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 5 AM EDT Friday for OHZ026-034-035-042>046-
     051>056-060>063-070>072.
KY...None.
IN...Wind Advisory until 5 AM EDT Friday for INZ050-058-059-066.

&&

SYNOPSIS...Novak
NEAR TERM...McGinnis/Novak
SHORT TERM...Novak
LONG TERM...JDR
AVIATION...Novak
Hazardous weather outlook, Mar 18, 4:11 AM EDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 AM EDT Thu Mar 18 2021

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>063-070>072-
190815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Butler-
Warren-Clinton-
411 AM EDT Thu Mar 18 2021

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 AM EDT
FRIDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>093-OHZ064-065-073-074-077-078-080-190815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Pickaway-Fairfield-Ross-Hocking-Hamilton-Clermont-Highland-
411 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, Central Ohio, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Gusty winds of 40 to 45 mph will be possible today into tonight.

Showers and thunderstorms are expected today. Some of the storms may
be severe, with damaging winds and large hail being the primary
threats. A tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

KYZ094>100-OHZ079-081-082-088-190815-
Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Brown-Adams-Pike-
Scioto-
411 AM EDT Thu Mar 18 2021

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected today. Some of the storms may
be severe, with damaging winds, large hail, and the potential for
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, while following all local, state
and CDC guidelines.

In the hours before

Local storm report, Mar 18, 12:24 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1224 PM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     NON-TSTM WND GST KVES VERSAILLES APT     40.20N 84.53W
03/18/2021  M40 MPH          DARKE              OH   AWOS

&&

BP
Special weather statement, Mar 18, 1:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
123 PM EDT Thu Mar 18 2021

KYZ094-095-181800-
Owen KY-Grant KY-
123 PM EDT Thu Mar 18 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT AND NORTH
CENTRAL OWEN COUNTIES UNTIL 200 PM EDT...

At 123 PM EDT, radar indicated a strong thunderstorm 7 miles north of
Owenton, moving northeast at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
One half inch diameter hail...

Locations impacted include...
Dry Ridge, Elliston and Eagle Hill.

This includes I-75 in Kentucky near mile marker 158.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3866 8483 3877 8473 3877 8471 3867 8459
      3860 8480
TIME...MOT...LOC 1723Z 229DEG 13KT 3864 8480

Campbell

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 12:01 PM EDTAreal Flood AdvisoryILNAuglaize, Champaign, Darke, Logan, Mercer, Miami and 1 more4 hr
Mar 18, 3:32 PM EDTSpecial Weather StatementILNScioto28 min
Mar 18, 2:24 PM EDTSpecial Weather StatementILNMason36 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.